Kentucky, 2003Flooding in Kentucky, February 16 to 20, 2003
February 16 to 20, 2003 · NWS JKL · 11 events in 11 counties and zones
Widespread heavy rainfall fell across the region from February 14th through February 16th. This resulted in moderate to major flooding across the Kentucky, Cumberland, Big Sandy, and Licking River Basins.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20 million
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread heavy rainfall fell across the region from February 14th through February 16th. This resulted in moderate to major flooding across the Kentucky, Cumberland, Big Sandy, and Licking River Basins. River crests at many locations were the highest since May, 1984. Three day rainfall totals in excess of four inches were prevalent during this event, with amounts of five to six inches being reported in portions of the Kentucky and Licking Basins. This caused millions of dollars worth of property damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 15, 11:11 PM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Feb 15, 11:11 PM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1111 PM EST SAT FEB 15 2003
TERRIBLE WEATHER CONTINUES ACROSS THE CWA THIS EVENING. POTENTIAL
LOOKING MORE LIKELY FOR A SIGNIFICANT FLOODING EPISODE ALONG THE
CUMBERLAND BASIN. THEN AS WE MOVE NORTH...SIGNIFICANT ICING EVENT
UNDERWAY WITH LOCATIONS ACROSS THE NORTH ALREADY SEEING UP TO FOUR
TENTHS OF AN INCH OF ICE. IN THE MIDDLE OF THE CWA...A MIX OF OF
FREEZING RAIN AND JUST PLAIN RAIN IS OCCURING. HERE AT THE
OFFICE...A VERY LIGHT ACCUMULATION OF ICE HAS BEGUN...MAINLY ON
ELEVATED OBJECTS SUCH AS TREES AND POWER LINES.
CURRENT FORECAST STILL ON TARGET AND NO UPDATE PLANNED AT THIS TIME.
.JKL...FLOOD WATCH FOR ENTIRE CWA...ICE STORM WARNING FOR FLEMING
...BATH...ROWAN...MONTGOMERY...MENIFEE...MORGAN...POWELL...AND
ELLIOTT COUNTIES...WINTER WEATHER ADVISORY FOR ICE FOR
POWELL...WOLFE...MAGOFFIN...JOHNSON ...MARTIN...FLOYD...PIKE...
ROCKCASTLE...JACKSON...ESTILL...LEE...OWSLEY...KNOTT...AND BREATHITT
COUNTIES.
JARVIS
=====================================================================
PREVIOUS DISCUSSIONS
=====================================================================
DEALING WITH A DOUBLE DOSE OF TERRIBLE WEATHER. FLOODING PROBLEMS IN
MUCH OF THE AREA TODAY...WITH MORE RAIN ON THE WAY. THE OTHER
PROBLEM...MUCH OF THE UPCOMING RAIN IS LIKELY TO BE FREEZING IN THE
NORTH.
THE CULPRIT IS A LARGE OVERRUNNING EVENT WITH A LONG FETCH OF
MOISTURE/PRECIP FEEDING INTO THE AREA FROM THE SOUTHWEST. AT THE
SAME TIME...THE FRONT WHICH WAS STRETCHED OUT EAST/WEST ACROSS THE
STATE HAS SAGGED SOUTH...WITH COLDER AIR MOVING IN FROM THE NNE.
TEMPERATURES NORTH OF JKL NEAR OR BELOW FREEZING CURRENTLY.
PRECIP WILL BE LIGHT TO MODERATE MOST OF THE TIME...BUT IT WILL BE
VERY PERSISTENT. TOTAL AMOUNTS TONIGHT AND SUNDAY LIKELY TO TOP AN
INCH IN THE FAR NORTH...AND RANGE UPWARDS TO MORE THAN TWO INCHES IN
THE SOUTH. WITH FLOODING PROBLEMS ALREADY...THIS WILL KEEP THE
PROBLEM GOING...AND WILL CONTINUE THE FLOOD WATCH.
FOR WINTERY PRECIP...THE PROBLEM IS SURFACE TEMPS AND PRECIP TYPE.
EXTENT OF SURFACE TEMPS BELOW FREEZING WILL NEED TO BE MONITORED TO
SEE IF FREEZING RAIN AREA BEHAVES ACCORDING TO FORECAST.
ALSO...POTENTIAL FOR THE PRECIP TO MIX WITH OR CHANGE TO SLEET IN
THE COLDEST AIR IN THE NORTH. THIS WILL PLAY HAVOC WITH TRYING TO
FORECAST PRECIP AMOUNTS OF ANY PARTICULAR TYPE. DO NOT THINK THERE
WILL BE MUCH SNOW THOUGH.
IT ALL WINDS DOWN ON MONDAY.
A RELATIVELY MINOR SYSTEM EXPECTED AT MIDWEEK. PRECIP TYPE AGAIN A
QUESTION IF IT OCCURS...ESPECIALLY AT ONSET.
LATE IN THE WEEK THERE IS NOT GOOD AGREEMENT IN THE MODELS ON THE
EXPECTED STORM SYSTEM. THE OPERATIONAL 00Z GFS BLOWS UP A HUGE STORM
SYSTEM WHICH TRACKS RIGHT OVER THE AREA. CONSIDERING MODELS TRENDS
AND THE ECMWF...THIS TIMING SEEMS UNLIKELY. THE GFS IS TRENDING
SLOWER WITH THE UPPER SYSTEM...HOLDING IT FURTHER BACK IN THE
SOUTHWEST U.S. THE ECMWF IS EVEN MORE SUPPORTIVE OF THIS. FOR THIS
REASON WILL TAKE THE ECMWF INTO STRONG CONSIDERATION AND TEMPER THE
GFS MOS BASED ON IT.
HAL
Hazardous weather outlook, Feb 15, 6:30 PM EST, 7 hours 18 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
630 PM EST SAT FEB 15 2003
...FLOOD WATCH THROUGH SUNDAY...
...ICE STORM WARNING THROUGH SUNDAY NIGHT FOR PORTIONS OF EASTERN
KENTUCKY ALONG AND NORTH OF THE MOUNTAIN PARKWAY...
...WINTER WEATHER ADVISORY FOR ICE ACCUMULATION GENERALLY NORTH OF A
LINE FROM MOUNT VERNON TO JACKSON TO PIKEVILLE...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
ANOTHER ONE HALF TO ONE INCH OF RAIN WILL FALL OVER EASTERN KENTUCKY
TONIGHT LEADING TO CONTINUED FLOODING PROBLEMS...ESPECIALLY THROUGH
THE CUMBERLAND RIVER BASIN.
FREEZING RAIN IS EXPECTED TO DEPOSIT UP TO A QUARTER OF AN INCH OF
ICE BY SUNDAY MORNING IN LOCATIONS GENERALLY ALONG AND NORTH OF
INTERSTATE 64. SOME LOCATIONS NORTH OF INTERSTATE 64 HAVE ALREADY
STARTED RECEIVING FREEZING RAIN. FREEZING RAIN WILL EVENTUALLY DROP
AS FAR SOUTH TO A LINE FROM AROUND MOUNT VERNON TO JACKSON TO
PIKEVILLE. SOME SLEET MAY MIX WITH THE FREEZING RAIN LATE
TONIGHT...BUT SLEET IS NOT EXPECTED TO SIGNIFICANTLY ACCUMULATE
TONIGHT. THE PRIMARY WINTER PRECIPITATION CONCERN TONIGHT IS
FREEZING RAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
FOR SUNDAY...
ANOTHER ONE HALF TO ONE INCH OF RAIN WILL ADD TO THE FLOODING
PROBLEMS ACROSS EASTERN KENTUCKY...ESPECIALLY FOR SOUTHERN AND
SOUTHEASTERN PORTIONS OF EASTERN KENTUCKY.
PARTS OF THE AREA NORTH OF THE DANIEL BOONE PARKWAY COULD RECEIVE UP
TO ANOTHER INCH OF ICE ACCUMULATION FROM FREEZING RAIN BY SUNDAY
NIGHT. SLEET MAY ALSO MIX WITH THE FREEZING RAIN. SLEET
ACCUMULATION WILL BE AN INCH OR LESS.
FOR SUNDAY NIGHT...
EXPECT A MIXTURE OF FREEZING RAIN AND SLEET CHANGING TO A
MIXTURE OF SLEET AND SNOW FOR MOST AREAS. TOTAL ICE ACCUMULATION
WILL BE AN INCH OR LESS...WITH AN INCH OR LESS OF SLEET
ACCUMULATION. THERE WILL BE LITTLE OR NO SNOW ACCUMULATION.
FOR MONDAY...
PRESIDENTS DAY WILL HAVE A MIXTURE OF SNOW AND SLEET LIKELY
EARLY...BUT TAPERING TO FLURRIES...FREEZING DRIZZLE...OR DRIZZLE.
FOR TUESDAY NIGHT AND WEDNESDAY MORNING...
THERE IS A CHANCE OF LIGHT SNOW OR RAIN. LITTLE OR NO SNOW
ACCUMULATION IS EXPECTED.
FOR SATURDAY...
THERE IS A CHANCE OF A MIX OF SNOW WITH RAIN. LITTLE OR NO SNOW
ACCUMULATION IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO CALL IN REPORTS OF SIGNIFICANT RAINFALL
TOTALS...FLOODING OR ICING AMOUNTS THROUGH THE WEEKEND.
HEINLEIN
In the hours before
Local storm report, Feb 15, 10:42 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1042 PM EST SAT FEB 15 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0736 PM FRENCHBURG KY ICE ACCUMULATION
02/15/03 MENIFEE ESTIMATED ICE ACCUMULATION
OF 1/4 INCH ON TREES.
REPORTED BY LAW
ENFORCEMENT.
1020 PM MOREHEAD KY ICE ACCUMULATION
02/15/03 ROWAN TREES AND POWER LINES
DOWN, TRANSFORMERS BLOWN
DUE TO WEIGHT OF ICE. 4
TENTHS ICE ACCUMULATION ON
MANY TREES. REPORTED BY LAW
ENFORCEMENT.
1025 PM BIG WOODS KY ICE ACCUMULATION
02/15/03 MENIFEE TREES DOWN FROM ICE.
ESTIMATED 3/8 INCH ICE
ACCUMULATION. REPORTED BY
TRAINED SPOTTER.
HEINLEINLocal storm report, Feb 15, 11:29 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1129 PM EST SAT FEB 15 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM FLAT LICK KY FLASH FLOODS
02/15/03 KNOX ONE FOOT OF WATER FLOWING
OVER A ROAD. REPORTED BY
LAW ENFORCEMENT.
0415 PM SALT LICK KY FLASH FLOODS
02/15/03 MONTGOMERY HIGHWAY 211 JUST OUTSIDE
OF SALT LICK HAD 8 TO 10
INCHES OF WATER OVER THE
ROAD. REPORTED BY LAW
ENFORCEMENT.
0951 PM IRVINE KY FLOOD
02/15/03 ESTILL 12 ROADS CLOSED THROUGHOUT
THE COUNTY DUE TO HIGH
WATER. REPORTED BY LAW
ENFORCEMENT.
1001 PM 2 N JACKSON KY FLOOD
02/15/03 BREATHITT THE COUNTY SECTION OF 3193
REMAINS CLOSED DUE TO HIGH
WATER. REPORTED BY LAW
ENFORCEMENT.
1001 PM 2 SE JACKSON KY FLOOD
02/15/03 BREATHITT HIGHWAY 1098 REMAINS CLOSED DUE TO
HIGH WATER. REPORTED BY LAW
ENFORCEMENT.
1001 PM CAMPTON KY FLOOD
02/15/03 WOLFE ROADS CLOSED THROUGHOUT
THE COUNTY DUE TO HIGH
WATER. REPORTED BY HIGHWAY
DEPARTMENT.
1001 PM MAGOFFIN KY FLOOD
02/15/03 MAGOFFIN ROADS CLOSED THROUGHOUT
THE COUNTY DUE TO HIGH
WATER. REPORTED BY HIGHWAY
DEPARTMENT.
1001 PM STANTON KY FLOOD
02/15/03 POWELL ROADS CLOSED THROUGHOUT
THE COUNTY DUE TO HIGH
WATER. REPORTED BY HIGHWAY
DEPARTMENT.
JPLocal storm report, Feb 16, 12:00 AM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1200 AM EST SUN FEB 16 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM SALT LICK KY FLASH FLOODS
02/15/03 MONTGOMERY HIGHWAY 211 JUST OUTSIDE
OF SALT LICK HAD 8 TO 10
INCHES OF WATER OVER THE
ROAD. REPORTED BY LAW
ENFORCEMENT.
0605 PM 2 SE JACKSON KY FLOOD
02/15/03 BREATHITT HIGHWAY 1098 REMAINS CLOSED
BETWEEN MILEMARKERS 1 AND
7. REPORTED BY HIGHWAY
DEPARTMENT.
0605 PM SALYERSVILLE KY FLOOD
02/15/03 MAGOFFIN ROADS REMAIN CLOSED
THROUGHOUT THE
COUNTY DUE TO HIGH
WATER. HIGHWAY 460 IS
CLOSED BETWEEN MILEMARKER
11 AND 12...HIGHWAY 40 IS
CLOSED BETWEEN MILEMARKER 0
AND 1...HIGHWAY 867 IS
CLOSED BETWEEN MILEMARKER 5
AND 6...AND HIGHWAY 7 IS
CLOSED BETWEEN MILEMARKER
18 AND 19 AND AT MILEMARKER
25. REPORTED BY HIGHWAY
DEPARTMENT.
0605 PM CRYSTAL KY FLOOD
02/15/03 LEE HIGHWAY 52 REMAINS CLOSED
DUE TO HIGH WATER BETWEEN
MILEMARKERS 1 AND 2 NEAR
CRYSTAL. REPORTED BY
HIGHWAY DEPARTMENT.
0605 PM STANTON KY FLOOD
02/15/03 POWELL ROADS REMAIN CLOSED
IN THE COUNTY DUE TO
HIGH WATER. HIGHWAY 1613
IS CLOSED BETWEEN
MILEMARKERS 0 AND 1...
HIGHWAY 2026 IS CLOSED
BETWEEN MILEMARKERS 2 AND
3...AND HIGHWAY 1184 IS
CLOSED BETWEEN MILEMARKERS
0 AND 1. REPORTED BY
HIGHWAY DEPARTMENT.
0605 PM IRVINE KY FLOOD
02/15/03 ESTILL SEVERAL ROADS CONTINUE TO
BE CLOSED DUE TO HIGH WATER
SUCH AS HIGHWAY 3328
BETWEEN MILEMARKERS 1 AND 2
AND HIGHWAY 594 BETWEEN
MILEMARKERS 9 AND 10.
REPORTED BY HIGHWAY
DEPARTMENT.
JPLocal storm report, Feb 16, 12:36 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1236 AM EST SUN FEB 16 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1229 AM BIG PERRY KY FLOOD
02/16/03 ROWAN .5 TO 1 INCH ICE
ACCUMULATIONS COUNTY WIDE.
TREES DOWN ALONG HIGHWAY
60E AND HIGHWAY 799
MJLocal storm report, Feb 16, 12:38 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
1238 AM EST SUN FEB 16 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1229 AM BIG PERRY KY ICE ACCUMULATIONS
02/16/03 ROWAN .5 TO 1 INCH ICE
ACCUMULATIONS COUNTY WIDE.
TREES DOWN ALONG HIGHWAY
60E AND HIGHWAY 799
MJLocal storm report, Feb 16, 1:15 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
115 AM EST SUN FEB 16 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 AM WICKS BRANCH KY FLOOD
02/16/03 PERRY ROUTE 7 AT WICKS BRANCH
CURRENTLY UNDER WATER.
0105 AM PIKEVILLE KY FLOOD
02/16/03 PIKE HIGHWAY 805 UNDERWATER
WITH TREES WASHING ACROSS
THE ROAD.
MJFlood, Lee
- When
- February 16, 1:48 AM EST to February 19, 3:29 AM EST
- Where
- Lee forecast zone
- Property damage
- $2.5 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.595, -83.716 (the zone’s center; the record gives no point)
At 0500 EST, February 17, the Kentucky River at Heidelberg crested at 24.49 feet. This is 4.49 feet above flood stage.
Flood, Bell
- When
- February 16, 2:03 AM EST to February 17, 9:41 AM EST
- Where
- Bell forecast zone
- Property damage
- $1.1 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 36.731, -83.674 (the zone’s center; the record gives no point)
At 1730 EST, February 16, the Cumberland River crested at 1013.23 feet above sea level at Pineville. This is 11.23 feet above flood stage.
Flood, Harlan
- When
- February 16, 3:30 AM EST to 1:45 PM EST
- Where
- Harlan forecast zone
- Property damage
- $366,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 36.857, -83.218 (the zone’s center; the record gives no point)
At 0900 EST, February 16, the Cumberland River crested at 20.0 feet at Baxter, which is 4.0 feet above flood stage.
Flood, Owsley
- When
- February 16, 3:38 AM EST to February 18, 8:20 AM EST
- Where
- Owsley forecast zone
- Property damage
- $1.9 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.419, -83.683 (the zone’s center; the record gives no point)
At 0700 EST, February 17, the South Fork of the Kentucky River crested at 38.64 feet in Booneville. This is 11.64 feet above flood stage.
Flood, Perry
- When
- February 16, 6:00 AM EST to 11:06 PM EST
- Where
- Perry forecast zone
- Property damage
- $610,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.244, -83.221 (the zone’s center; the record gives no point)
At 1400 EST, February 16, the North Fork of the Kentucky River crested at 26.94 feet in Hazard. This is 6.94 feet above flood stage.
Flood, Knox
- When
- February 16, 6:29 AM EST to February 18, 10:11 PM EST
- Where
- Knox forecast zone
- Property damage
- $2.3 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 36.891, -83.854 (the zone’s center; the record gives no point)
At 0930 EST, February 17, the Cumberland River at Barbourville crested at 36.38 feet. This is 9.38 feet above flood stage.
Flood, Pike
- When
- February 16, 8:18 AM EST to 11:29 PM EST
- Where
- Pike forecast zone
- Property damage
- $3.3 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
At 1530 EST, February 16, the Big Sandy River crested at 39.95 feet in Pikeville. This is 4.95 feet above flood stage.
Flood, Powell
- When
- February 16, 8:45 AM EST to February 18, 9:00 AM EST
- Where
- Powell forecast zone
- Property damage
- $1.7 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.831, -83.824 (the zone’s center; the record gives no point)
At 1000 EST, February, 17, the Red River crested at 23.16 feet. This is 4.16 feet above flood stage.
Flood, Whitley
- When
- February 16, 9:09 AM EST to February 20, 9:09 AM EST
- Where
- Whitley forecast zone
- Property damage
- $3.7 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 36.758, -84.145 (the zone’s center; the record gives no point)
At 0400 EST, February 18, the Cumberland River at Williamsburg crested at 28.95 feet. This is 7.95 feet above flood stage.
Flood, Breathitt
- When
- February 16, 11:17 AM EST to February 18, 9:33 AM EST
- Where
- Breathitt forecast zone
- Property damage
- $1.6 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
At 0900 EST, February 17, the North Fork of the Kentucky River crested at 37.32 feet in Jackson. This is 8.32 feet above flood stage.
Flood, Johnson
- When
- February 16, 10:51 PM EST to February 18, 9:57 AM EST
- Where
- Johnson forecast zone
- Property damage
- $537,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.847, -82.831 (the zone’s center; the record gives no point)
At 1700 EST, February 17, the Big Sandy River crested at 37.64 feet. This is 2.74 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Pennsylvania, February 16 to 17, 20032 deaths · 1 injured · $13 million · 10 events
- Storm Surge and Winter Storm in New Jersey, February 16 to 17, 20031 death · 10 injured · $25 million · 39 events
- Ice Storm in South Carolina, February 16 to 17, 200322 injured · 5 events
- Cold in Illinois, February 16, 20031 death · 1 event
- Ice Storm in West Virginia, February 16 to 17, 2003$9.5 million · 10 events
- Storm Surge and Winter Storm in Delaware, February 16 to 17, 2003$5.5 million · 9 events
- Ice Storm in Ohio, February 16 to 17, 2003$6.3 million · 4 events
- Heavy Snow in Ohio, February 16 to 17, 2003$2.6 million · 4 events
- Winter Storm in West Virginia, February 16 to 17, 2003$1.9 million · 10 events
- Ice Storm in Kentucky, February 16 to 17, 2003$2.4 million · 4 events
- Winter Storm in Ohio, February 16, 2003$1.5 million · 11 events
- Winter Storm in Maryland, February 16 to 17, 2003$1.4 million · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345354, 5345283, 5345282, 5345353, 5345351, 5345349, 5345356, 5345355, 5345350, 5345352, 5345728.